BALAST OFF! NOW HAS AN ENTIRE ADDITIONAL DAY OF ELECTIVE CLASSES
Now in it's second year at Balast Off!, We've added an ENTIRE EXTRA DAY of class content for you, FOR FREE! That means you'll get a full day of classes on Friday, Saturday AND Sunday now at no adddional cost!
While all of these elective classes will be open to students of all levels, each class will list certain movements that the instructors will need all students taking the elective to be comfortable with in advance of the class in order to perform the content they will be teaching.
DEAN & JEWEL LINDY HOP
INSTRUCTOR: DAVID REHM & KATE HEDIN
A Lindy Hop class at a Balboa event!? The two might have more in common than you think! Dean Collins and Jewel McGowan were two of the greatest lindy hoppers who ever lived. Their dance skills honed an aesthetic so unique, that it became known as "Dean and Jewel" style and was featured in many of Hollywood's movies in the 1940's. Over the last several years, David and Kate have worked tirelessly to break down and master their unique style and during this 1hr elective they'll introduce you to some of their most iconic stylings and the unique mechanics they utilize!
NOTE: If you participated in this elective last year, while David and Kate will need to review Dean & Jewel's basic mechanics for those new to their style, they will be focusing the main content of this class on a different subset of movements than last year to make sure those returning have new content!
FRIDAY AUGUST 2ND: 11AM - 12PM
MEET JIM & IZZY HIGNETT
INSTRUCTOR: SUSAN MANKE, COREY MANKE
Known for their smooth, shuffling, often almost lateral footwork, pure Balboa dancers Jim & Izzy Hignett's style had remained largely unstudied by modern Balboa dancers until recently (due partially to the fact that we have so little footage of their dancing available for examination). However, lucky for us, Corey and Susan have spent the last several years working tirelessly on breaking down their unique style and partnership, and during this 1hr elective will be sharing their findings with you! Don't know who Jim & Izzy are? Check out this compilation of their dancing HERE!
FRIDAY AUGUST 2ND: 12PM - 1PM
SLOW DOWN BROTHER
INSTRUCTOR: SHANI BROWN & NICK WILLIAMS
Last year they broke down the techniques they utilize in their personal dancing to keep up with even the quickest of tempos without breaking a sweat. This time we're flipping the script and looking at how these two world class dancers approach slow tempos while remaining solidly in a classic Balboa aesthetic!
FRIDAY AUGUST 2ND: 2PM - 3PM
INSTRUCTOR: ANNABEL TRUESDELL QUISAO & BOBBY WHITE
During this 1hr elective, Bobby and Annabel want to ask you one simple question: "What does it mean to be a swing dancer?" If you flipped the sound on your favorite swing dance video to mute, and you couldn't hear the music anymore, what exactly are the dancers doing to let you know they are SWING dancing, vs dancing to another style of music? Together, Bobby and Annabel will take you on a journey to explore the roots of our dance, examine the choices we're making to visually tell the story of the music we're dancing to and give you ideas for how to visually embody the spirit of the "swing" music in which our dance is rooted, in your body.
FRIDAY AUGUST 2ND: 3PM - 4PM
INSTRUCTOR: JEREMY OTTH & KATE HEDIN
Shot in 1943, the film short titled "Maharaja" featuring dancers Hal & Betty Takier is an iconic piece of Balboa and Swing history and has inspired generations of dancers over the decades since it's release. During this 1hr elective, Kate Hedin and Jeremy Otth (who in 2012 lovingly took on the task of painstakingly recreating this entire routine with Laura Keat) will breakdown some of the routines most inspirational moments and teach you a series of movements inspired by this iconic clip!
FRIDAY AUGUST 2ND: 4PM - 5PM
INSTRUCTOR: LEWIS ORCHARD
We are all familiar with the Old-Timers in their later years, especially from 'Bobby McGees' clips. But what do we know about their
dancing youth? Who were the Thompsons, the Steinbrenners, and the Hignetts, and what don't we know about them? Who were their fellow dancers? Where were young Californians learning, practicing and dancing, and what were they listening to,? Using an extensive collection of previously unknown images from the 1930's and 40's we can finally see these young 'Old Timers’ and their contemporaries as they were when 'Swing' first arrived on an already vibrant Californian music and dance scene.
SATURDAY AUGUST 3RD: 4:40PM - 5:40PM